Font Size

Acetaminophen (Tylenol) Poisoning

Acetaminophen (Tylenol) Poisoning Overview

Acetaminophen is one of the most common medications found in households. It is used for the treatment of pain and to lower fever. The recommended maximum dose per day has dropped from 4000 mg to 3000 mg because other medications have acetaminophen as an added compound. Inadvertently, people taking maximum Tylenol doses were overdosing because they were also taking other medicines at the same time that contained acetaminophen. 

Over many years, it has been used countless times by many people and it has proven to be a safe and effective medication. However, if taken in excess amounts, acetaminophen can cause life-threatening illness.

  • Acetaminophen is the active ingredient in Tylenol. It is also found in many other over-the-counter medications people can buy at the drug store and in many prescription drugs.
  • Acetaminophen in overdose can seriously damage the liver. If the damage is severe, a liver transplant may be necessary in order to save a life.
    • The antidote to acetaminophen overdose is N-acetylcysteine (NAC). It is most effective when given within 8 hours of ingesting acetaminophen. Indeed, NAC can prevent liver failure if given early enough. For this reason, it is absolutely necessary that poisoning be recognized, diagnosed, and treated as early as possible.
Medically Reviewed by a Doctor on 11/10/2014
Medical Author:

Must Read Articles Related to Acetaminophen (Tylenol) Poisoning

Alcoholism Alcohol problems vary in severity from mild to life threatening and affect the individual, the person's family, and society in numerous adverse ways. Despite al...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Acetaminophen Poisoning (Tylenol):

Acetaminophen (Tylenol) Poisoning - Symptoms

What symptoms did you experience with acetaminophen poisoning?

Drug-Induced Liver Disease

Drug-induced liver diseases are diseases of the liver that are caused by physician-prescribed medications, over-the-counter medications, vitamins, hormones, herbs, illicit ("recreational") drugs, and environmental toxins.

Many drugs can cause liver diseases. Examples include pain-relievers such as acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs), certain antibiotics, antidepressants, anti-cancer agents, and drugs used in controlling high blood pressure, high cholesterol , diabetes, and irregular heart rhythms.

Drug-induced liver diseases vary widely in severity. The spectrum of diseases include 1) abnormal blood levels of liver enzymes without symptoms, 2) hepatitis (inflammation of liver cells), 3) necrosis (death of liver cells), 4) steatosis (accumulation of fat in the liver), 5) cirrhosis (advanced scarring of the liver), 6) fulminant hepatitis (severe, life-threatening liver failure), and 7) blood clots of the veins within the liver.

Patients with mild drug induced liver disease may have few or no symptoms or signs. Patients with more serious disease (such as hepatitis and necrosis) develop symptoms and signs such as fatigue, weakness, vague abdominal pain, loss of appetite, yellowing of the skin or jaundice due to the accumulation of bilirubin in the blood, itching, and easy bruising due to decreased production of blood clotting factors by the diseased liver. Patients with advanced cirrhosis can develop fluid accumulation in the legs (edema) and abdomen (ascites), mental confusion or coma, kidney failure, vulnerability to bacterial infections, and gastrointestinal bleeding.

SOURCE: Drug-induced liver disease.

Read What Your Physician is Reading on Medscape

Toxicity, Acetaminophen »

Acetaminophen is the most widely used pharmaceutical analgesic and antipyretic agent in the United States and the world; it is contained in more than 100 products.

Read More on Medscape Reference »

Medical Dictionary